Unique factorization in invariant power series rings

David John Benson, P. J. Webb

Research output: Contribution to journalArticle

2 Citations (Scopus)

Abstract

Let G be a finite group, k a perfect field, and V a finite-dimensional kG-module. We let G act on the power series k [V] by linear substitutions and address the question of when the invariant power series k[V](G) form a unique factorization domain. We prove that for a permutation module for a p-group in characteristic p, the answer is always positive. On the other hand, if G is a cyclic group of order p, k has characteristic p, and V is an indecomposable kG-module of dimension r with 1 <= r <= p, we show that the invariant power series form a unique factorization domain if and only if r is equal to 1, 2, p - 1 or p. This contradicts a conjecture of Peskin. (C) 2006 Elsevier Inc. All rights reserved.

Original languageEnglish
Pages (from-to)702-715
Number of pages14
JournalJournal of Algebra
Volume319
Issue number2
DOIs
Publication statusPublished - Jan 2008

Keywords

  • invariant theory
  • symmetric powers
  • unique factorization
  • modular representation
  • characteristic-P
  • completions

Cite this